Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Albuquerque, NM

January 20, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jan 20, 2018, 3:23 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jan 20, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 3:23 AM MST (10:23 UTC)
In effect from
Jan 20, 2018, 12:00 PM MST
Expired
Jan 20, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3931 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS85 KABQ 201023
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
323 AM MST Sat Jan 20 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON ACROSS THE EAST 
CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND
AN UNSTABLE ATMOSPHERE...

.Southwest winds will increase and become widespread again
today with above normal temperatures continuing, allowing for 
another round of critical fire weather conditions across the East 
Central and Northeast Plains.

NMZ104-108-210100-
/O.UPG.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
/O.NEW.KABQ.FW.W.0002.180120T1900Z-180121T0100Z/
Northeast Plains-East Central Plains-
323 AM MST Sat Jan 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MST this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East Central Plains. Critical conditions are
  possible throughout the afternoon. 

* 20 FOOT WINDS...Southwest winds 20 to 30 mph with gusts to 40
  mph this afternoon, peaking by 2pm. 

* RELATIVE HUMIDITY...Around 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
692 
WWUS85 KABQ 201227 CCA
RFWABQ

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Albuquerque NM
527 AM MST Sat Jan 20 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON ACROSS THE EAST 
CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND
AN UNSTABLE ATMOSPHERE...

.Southwest winds will increase and become widespread again
today with above normal temperatures continuing, allowing for 
another round of critical fire weather conditions across the East 
Central and Northeast Plains.

NMZ104-108-210100-
/O.UPG.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
/O.COR.KABQ.FW.W.0002.180120T1900Z-180121T0100Z/
Northeast Plains-East Central Plains-
527 AM MST Sat Jan 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MST this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East Central and Northeast Plains. Critical 
  conditions are possible throughout the afternoon. 

* 20 FOOT WINDS...Southwest winds 20 to 30 mph with gusts to 40
  mph this afternoon, peaking by 2pm. 

* RELATIVE HUMIDITY...Around 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
029 
WWUS85 KABQ 210057
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
557 PM MST Sat Jan 20 2018

NMZ104-108-210200-
/O.EXP.KABQ.FW.W.0002.000000T0000Z-180121T0100Z/
Northeast Plains-East Central Plains-
557 PM MST Sat Jan 20 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Dry conditions will persist across the eastern plains overnight,
but with winds below critical threshold.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 19, 10:28 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 19, 10:28 PM MST, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1028 PM MST Fri Jan 19 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period central and east. VFR conditions will persist at KGUP and KFMN
with lowering VFR cigs Saturday, then deteriorating conditions with a
cold front late Saturday evening. Winds will increase ahead of the
front, but will be even stronger behind it overnight into Sunday.

11

&&

.PREV DISCUSSION...254 PM MST Fri Jan 19 2018...
.SYNOPSIS...
Very mild weather continues today across NM, as high pressure aloft
moves across the state. Afternoon temperatures in the 60s and 70s
combined with breezy west winds and low humidity are bringing
critical fire weather conditions to the east central and northeast
plains through 6 PM this evening. A storm off the central California
coast will move rapidly eastward tonight and cross NM Saturday
afternoon through Sunday. This weather system will bring colder
weather with rain changing to snow late Saturday afternoon and
Saturday night and snow on Sunday. Snow showers may linger across
the north central mountains and northeast plains Sunday night. After
below normal temperatures Monday, moderating temperatures are
expected Tuesday through Thursday with weak high pressure aloft
controlling the weather. A weak low pressure system will pass to the
north of NM Thursday night through Friday with light precipitation
possible across northern NM.

&&

.DISCUSSION...
A weak lee surface trough across the northeast plains and eastern CO
this afternoon is producing west wind gusts to around 20 mph across
the eastern plains. These downsloping winds have pushed early
afternoon temperatures into the 60s and 70s in the east central and
northeast plains. Relative humidity in these areas is in the mid
teens, and a red flag warning is in effect for the east central and
northeast plains until 6 PM MST. High pressure will weaken across the
region tonight with winds becoming mainly light, except across the
east central plains, where west winds 10 to 15 mph will persist
overnight. High clouds will keep low temperatures above normal
tonight across the entire region.

A fast-moving trough will track from central CA to northwestern AZ
Saturday. Ahead of this system, a strong Pacific cold front will move
into western NM late Saturday afternoon, bringing a band of rain and
rain mixed with snow, which will quickly change to snow. The cold
front will reach the central mountains by late Saturday evening with
rain and a mix of rain and snow turning over to snow across central
NM. Models are in good agreement in showing the upper low moving
across northern NM Sunday with the GFS track slightly farther to the
south than the ECMWF. These storm tracks would produce light to
moderate snowfall across the northern mountains Sunday with lighter
wrap-around snow for the north central mountains, northeast
highlands and northeast plains Sunday night. Winter storm watches
are out for the northwest and north central mountains late Saturday
evening through late Sunday afternoon for possible snow accumulations
of 6 to 10 inches. Strong northwest winds behind the upper low will
develop late Saturday night across the south central highlands and
the central mountains from the Sandia mountains southward and then
spread eastward into the plains during the day on Sunday. Winds
could gust to near 40 mph late Saturday night and to near 50 mph
Sunday across these areas, and a high wind watch has been issued.

Weak surface high pressure will build across NM from the northwest
Monday, as a weak upper level ridge crosses the state. Cold air will
still be entrenched across the region Monday with highs generally 5
to 10 degrees below normal. A zonal pattern aloft is expected
Tuesday through Thursday with continued dry weather and slight
moderation in temperature each day. A weak trough will move across
far northern NM Thursday night into Friday, bringing light
precipitation to northern NM and a return to near to slightly below
normal temperatures Friday.

28

&&

.FIRE WEATHER...
Red Flag Warning across the East Central Plains through the
remainder of this afternoon. A second round of critical fire
conditions are possible Saturday afternoon.

Strong winds, low humidities and well above normal temperatures are
resulting in critical fire weather conditions this afternoon. The
Red Flag Warning will be allowed to continue until 600 pm MST.

The winds will diminish quickly this evening allowing for a
comfortable night with well above normal lows.

Winds will pick up again Saturday and combine with low humidity and
well above normal temperatures in the east, resulting in marginal
critical fire weather conditions on the eastern plains in the
afternoon. Will leave the Fire Weather Watch in place for now,
allowing the stellar overnight crew to make the final call Saturday
early morning. The spotty area of critical conditions for only an
hour or two would normally not qualify for issuing a Red Flag
Warning, but given the warmth and super dry fuels it would be
prudent to keep our options open.

The potent storm system moving onto the west coast will continue to
move east tonight and Saturday while slowly deepening, then will
reach the four corners area Saturday night and slide along the NM/CO
border Sunday. Snow in the western and northern mountains and rain
changing to snow in the valleys is forecast during this time. A
strong surface cold front will sweep across the state Saturday night
and Sunday, sending temperatures plummeting. And finally, strong to
high, and potentially damaging winds will impact parts of central
and eastern NM later Saturday night and Sunday. This will be quite a
change with snow, blowing snow, drifting snow, blowing dust and
bitter cold wind chills affecting many of us through the weekend.

Next week will begin dry and cold. Temperatures will moderate later
in the week to around normal. The next storm system may begin to
impact NM late in the week and continue into next weekend.

Improving ventilation Saturday area wide with mostly excellent rates
on Sunday. But a return to mostly poor ventilation is forecast
Monday through Wednesday of next week, before improving late in the
week.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for the following zones...
NMZ104-108.

High Wind Watch from Sunday morning through Sunday afternoon for
the following zones... NMZ533>538.

High Wind Watch from Saturday evening through Sunday afternoon for
the following zones... NMZ523-524-526-539-540.

Winter Storm Watch from Saturday evening through Sunday afternoon
for the following zones... NMZ510-513-514.

&&

52
Hazardous weather outlook, Jan 19, 3:54 AM MST, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MST Fri Jan 19 2018

NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MST Fri Jan 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from noon to 6 pm today for the east
central plains where low humidities combine with strong winds will
create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A potent Pacific cold front will move into western NM late Saturday
afternoon. A band of rain changing to snow will race eastward across
the Continental Divide during the evening and into the Rio Grande
Valley by midnight. An intense period of winter weather is likely
along this front with low visibility, strong winds, and snow. Snow
will continue in the high terrain Saturday night and Sunday with
several inches possible in the northern mountains. Light snow will
also impact northeastern NM Sunday. Widespread strong west winds will
move through New Mexico Sunday with sharply colder temperatures and
bitter wind chills. There still appears to be potential for a flash
freeze component with this storm mainly focused along the Continental
Divide and perhaps the Rio Grande Valley Saturday night.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:58 AM MSTWinter Storm WarningABQ43 hr
Jan 20, 3:58 AM MSTWinter Weather AdvisoryABQ43 hr
Jan 20, 3:40 PM MSTHigh Wind WarningABQ28 hr
Jan 20, 3:40 PM MSTWind AdvisoryABQ28 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.